More MS news articles for May 2001

How Do I Manage Painful Spasms in a Patient With Multiple Sclerosis?

http://neurology.medscape.com/Medscape/Nurses/AskExperts/2001/05/NP-ae70.html

Question

A patient with long-standing multiple sclerosis complains of painful spasms of her lower extremities, associated with electric-like shocks down her spine. What could be the cause and what are the suggested treatments?

Response

from June Halper, MSN, ANP, FAAN, 05/24/01

A distinctive feature of multiple sclerosis is the occurrence of paroxysmal dystonia that has been referred to as tonic spasms. The problem described refers to Lhermitte's sign or Lhermitte's symptom, commonly reported in multiple sclerosis. Named for Jean Lhermitte, a 20th-century neurologist and psychiatrist, this syndrome has been described as an electric shock-like sensation that occurs when the neck is flexed in a forward position. Pain distribution varies from patient to patient. Some patients report a sensation radiating down the spine only; others complain of radiation to the legs or arms. Others describe sequelae such as spasticity of arms, legs, or both associated with the "shock-like" sensation.
Occasionally, Lhermitte's sign can be elicited by lateral flexion of the neck or even by walking on uneven ground. This sign is strongly associated with multiple sclerosis although it can occur with other conditions caused by myelopathy. Tonic spasms of the legs are probably the result of noxious stimuli and can be frightening to the person experiencing this intermittent problem. It is important to reassure the patient that this symptom does not mean that his or her disease is getting worse. Explain that this is the result of a demyelinated lesion that triggers this response by moving the head or neck in a certain way. Education and psychological support are important interventions.

Pharmacologic treatment consists of the use of low-dose tricyclic antidepressants, amitriptyline (Elavil) or imipramine (Tofranil), titrated until relief is obtained; anticonvulsants, carbamazepine (Tegretol) or gabapentin (Neurontin), prescribed on a titrated schedule; or benzodiazepines such as clonazepam (Klonopin). These medications can be sedating so it is wise to "begin low and go slow," titrating the dose until relief is obtained with minimal side effects. In addition, the patient should be instructed to move his or her head slowly; sudden changes of position can trigger painful spasms. When sleeping, the patient should be told to use proper body alignment supported by pillows and other types of body supports. Nonambulatory patients should be positioned in appropriately fitted wheelchairs with lateral and head supports, if necessary, and wheelchair cushions that distribute weight evenly and do not cause pressure on bony prominences.

References

  1. Kanchandani R, Howe JG. Lhermitte's sign in multiple sclerosis: A clinical survey and review of the literature. J Neurol Neurosurg Psychiatry. 1982; 45:308-312.
  2. Gautier-Smith PC. Lhermitte's sign in subacute combined degeneration of the cord. J Neurol Neurosurg Psychiatry. 1973; 36:861-863.
  3. Miller A. Paroxysmal disorders. In: Burks JS, Johnson KP, eds. Multiple Sclerosis: Diagnosis, Medical Management, and Rehabilitation. New York: Demos Medical Publishing; 2000: 377-384.